Clear evidence that long‐term, low‐dose tamoxifen treatment can induce ocular toxicity a prospective study of 63 patients
Briassoulis, E. Ch
Klouvas, G. D.
Google Scholar check
MetadataShow full item record
The current study has prospectively investigated the incidence and course of ocular toxicity after low‐dose tamoxifen treatment. Sixty‐three patients with cancer who could be examined were analyzed. Tamoxifen was administered on a 20‐mg daily dose. Median duration of treatment was 25 months. Median total tamoxifen dose was 14.4 gr. Four patients had retinopathy and/or kera‐topathy 10, 27, 31, and 35 months, respectively, after tamoxifen initiation (an incidence of 6.3%). Ophthalmo‐logic findings consisted of decreased visual acuity, bilateral macular edema, yellow‐white dots in the para‐macular and fovea areas in all patients as well as corneal opacities in one patient. After tamoxifen withdrawal almost all ocular abnormalities were found to be reversible, except for the retinal opacities. This is the first prospective study in the literature indicating that even conventional low‐dose tamoxifen treatment can induce ocular toxicity. In addition, the authors review and discuss the literature of the last decades. Copyright © 1992 American Cancer Society